Innov Clin Neurosci
Fluoxetine; Huntington’s disease; amphetamine; antidepressant; chorea; dopamine; melatonin; psychostimulant
Cognitive, affective, and sleep disturbances can be found in patients with Huntington's disease (HD), and medications used to treat these HD-related sequela can also impact HD-related movement disorders. We present the case of a 52-year-old Caucasian man with previously undiagnosed HD who exhibited significant choreoathetoid movements that improved with discontinuation of fluoxetine and lisdexamfetamine upon hospital admission. Following diagnosis of HD through genetic testing, he was administered 5mg of oral melatonin on two consecutive evenings, which resulted in worsening choreoathetosis. We calculated Naranjo adverse event scores of 5, 5, and 2 for fluoxetine, lisdexamfetamine, and melatonin, respectively, based on our assessment, review of outpatient medical records, and available literature. We review the literature surrounding these possible adverse drug events and their mechanisms regarding dopaminergic modulation in early-middle stages of HD. Our report indicates that caution should be exercised when initiating psychostimulants, fluoxetine, and melatonin in patients with early-middle stage HD. Screening for HD might be warranted for patients who develop choreoathetosis after initiation of the aforementioned medications. We recommend ascertaining baseline level of chorea before initiating these medications in patients with known HD and closely monitoring for exacerbation during therapy.
Hamilton, Clayton J; Timmer, Tysen K; Munjal, Robert C; Cardozo-Pelaez, Fernando; and Mcgrane, Ian R, "Worsening Choreoathetosis in Huntington's Disease with Fluoxetine, Lisdexamfetamine, and Melatonin: A Case Report." (2018). Articles, Abstracts, and Reports. 678.